Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 16, NWS Riverton, WY

September 8, 2018Lincoln County, Uinta County, Wyoming

NWS Riverton, WY issued this red flag warning at Sep 8, 2018, 1:26 AM MDT for Lincoln County, Uinta County, Wyoming. It took effect at Sep 8, 2018, 12:00 PM MDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2018, 1:26 AM MDT (07:26 UTC)
In effect from
Sep 8, 2018, 12:00 PM MDT
Expired
Sep 8, 2018, 12:52 PM MDT
In force
52 min
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 164 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 7.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3389 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS85 KRIW 080726
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
126 AM MDT Sat Sep 8 2018

WYZ277-082200-
/O.UPG.KRIW.FW.A.0007.180908T1800Z-180909T0200Z/
/O.NEW.KRIW.FW.W.0016.180908T1800Z-180909T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
126 AM MDT Sat Sep 8 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MDT this
evening. the Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures... 
  Strong Gusty Winds...and Dry Thunderstorms with gusty and 
  erratic outflow winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 277.

* COUNTIES AFFECTED: 
  In Southwest WY...Uinta.
  In West Central WY...Lincoln.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* THUNDERSTORMS: Isolated dry thunderstorms with local wind gusts 
  to 50 mph.

* HUMIDITY: As low as 12 percent.

* TEMPERATURES: Middle 70s to around 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
2 follow-up statements
525 
WWUS85 KRIW 081749
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1149 AM MDT Sat Sep 8 2018

WYZ277-090200-
/O.CON.KRIW.FW.W.0016.180908T1800Z-180909T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
1149 AM MDT Sat Sep 8 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* DISCUSSION: Cloud cover and light showers have slowed the
  temperature rise and increased the relative humidity this
  morning. It will begin to dry out and warm up by later this
  afternoon with a period of critical fire weather still expected
  after 1500L through early this evening.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures... 
  Strong Gusty Winds...and Dry Thunderstorms with gusty and 
  erratic outflow winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 277.

* COUNTIES AFFECTED: 
  In Southwest WY...Uinta.
  In West Central WY...Lincoln.

* WIND: West increasing to 10 to 20 mph with gusts over 25 mph.

* THUNDERSTORMS: Isolated dry thunderstorms with local wind gusts 
  to 50 mph.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
184 
WWUS85 KRIW 081852
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1252 PM MDT Sat Sep 8 2018

WYZ277-082000-
/O.CAN.KRIW.FW.W.0016.000000T0000Z-180909T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
1252 PM MDT Sat Sep 8 2018

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the Red
Flag Warning.

Cloud cover and showers in the area have kept relative humidities
higher than expected early this afternoon. There will still be
some drying late this afternoon with an increase in the westerly
breeze but red flag conditions are no longer expected. Fire weather
conditions will still become elevated for a couple hours late this
afternoon and early evening so burning is still not advised.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Sep 7, 11:51 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 7, 11:51 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1151 PM MDT Fri Sep 7 2018

.SHORT TERM...(This evening through Saturday)
Issued at 1243 PM MDT Fri Sep 7 2018

Shortwave/mid level thermal trough is moving through attm with a few
showers and tstms out and about. This thermal trough will gradually
exit off to the east later tonight. Fast on its heels Saturday
though will be another shortwave racing in from the east with the
nose of a jet streak moving in with it (over the swrn quarter).
Showers and a slight chance of tstms will move into the west during
the morning and spread eastward through the day. Main threat with
these storms will be gusty wind with fairly dry atmosphere (very dry
behind it). There is some return flow moisture tonight in ern WY but
that will likely be shunted east during the afternoon with the
disturbance so low confidence on stronger storms up in Johnson where
marginal risk exists. Fire concerns are fairly high in zone 277 with
some risk surrounding that. Later shifts will have to watch anywhere
from the Star Valley (post system when it drys and wind kicks in)
eastward to the Upper Green and Sweetwater County area where
elevated to local critical fire wx conds will prevail Saturday. Even
a lesser chance in the Jackson Valley late in the afternoon but
confidence low on whether it will dry out enough and be warm enough
to go under 15% RH. Sunday will be very dry behind this system with
local breezes and elevated fire concerns. Monday will be a warm to
very warm day with increasing sw winds and thus another threat of at
least elevated if not a critical fire wx day for parts of central
and swrn WY.

.LONG TERM...(Saturday night through Friday)
Issued at 1243 PM MDT Fri Sep 7 2018

The mid-level zonal flow on Sunday and Monday will tighten up and
start becoming more southwesterly on Tuesday due to the slow
eastward progression of the large scale Pacific Northwest trough.
The flow across WY Monday night continues to appear to be mostly
dry, other than isolated storms across southern Sweetwater County.
Tuesday will see persistent temperatures with increasing southwest
flow, primarily from southwest to central WY.  The northeast part of
the forecast area should see moist easterly low level flow though
due to the surface low in eastern CO and high pressure moving south
out of central Canada into the northern plains.  By Wednesday, the
flow across the area should increase some more as a weak shortwave
trough moves from central ID into SW MT.  No substantive chances of
precipitation are expected Wednesday, though an isolated
thunderstorm in far NW YNP could occur.  Very dry warm and windy
conditions are most likely Wednesday afternoon to produce the most
elevated fire weather conditions of the week.  Thursday looks to be
a continuation, though the winds shouldn't be quite as strong as
wednesday with the large scale trough lifting a bit northward into
SW Canada.  A couple of the long term models are suggesting isolated
thunderstorms across NW WY during the afternoon hours though.  The
long term models diverge quite a bit on Friday, especially with the
movement of the large scale trough over the PacNW.  The forecast
thus reflects persistence with warm dry SW flow. September continues
to appear warm, dry, and breezy.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1150 PM MDT Fri Sep 7 2018

A line of showers is expected to move east into northwest Wyoming
12z-15z Saturday, with increasing higher mountain obscurations along
and west of the Divide.  The main line of showers and isolated
thunderstorms should be vicinity KPOY-KRIW-KPNA by 18z Saturday.
Isolated to widely scattered thunderstorms are expected to develop
behind this line of showers Saturday afternoon; the main hazard will
be outflow wind gusts 30-40 knots and small hail.  A much drier
airmass will punch into western Wyoming 21z Saturday-00z Sunday, and
across central Wyoming 00z-03z Sunday; ushering in clearing skies
and diminishing wind.

&&

.FIRE WEATHER...
Issued AT 1243 PM MDT Fri Sep 7 2018

...Fire Weather Watch for zone 277 Saturday from Noon to 8 pm...
...Elevated fire concerns for much of the rest of southwest and far
west Wyoming Saturday...
...Elevated to Critical Fire Weather Conditions Monday and Tuesday
for much of the area...

Isolated gusty showers/thunderstorms will continue into early this
evening. Saturday will see elevated to critical fire weather
conditions in southwest and far west Wyoming. A weather disturbance
passing east across the area will aid in isolated thunderstorms as
early as the mid morning hours in the far west, spreading east
through the day. Strong, gusty outflow winds will occur near some
showers/storms. Sunday will be very dry behind this system with
elevated fire concerns in the west and southwest.

Monday and Tuesday will see Elevated to Critical fire weather
conditions as southwest winds increase, temperatures warm further
and conditions remain very dry.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ277.

&&

SHORT TERM...Skrbac
LONG TERM...McDonald
AVIATION...Meunier
FIRE WEATHER...Skrbac
Hazardous weather outlook, Sep 7, 2:54 AM MDT, 22 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
254 AM MDT Fri Sep 7 2018

WYZ001>020-022>030-081100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
254 AM MDT Fri Sep 7 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated late day and evening thunderstorms, mainly over and near
the mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday...Isolated to widely scattered thunderstorms, mainly over
northern Wyoming.

Saturday through Wednesday...Elevated to possibly critical fire
weather conditions at times over the central and southern areas.
Saturday, Tuesday, and Wednesday look most favorable at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts past 45 mph. Thank you.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:34 AM MDTSpecial Weather StatementRIWFremont26 min
Sep 8, 10:05 AM MDTSpecial Weather StatementRIWFremont25 min
Sep 8, 1:53 PM MDTSpecial Weather StatementRIWTeton37 min
Sep 8, 2:17 PM MDTSpecial Weather StatementRIW28 min
Sep 8, 3:43 PM MDTSpecial Weather StatementRIWSublette32 min
Sep 8, 4:46 PM MDTSpecial Weather StatementRIWFremont44 min
Sep 8, 5:19 PM MDTSpecial Weather StatementRIWFremont41 min
Sep 8, 5:41 PM MDTSpecial Weather StatementRIWFremont34 min

Nearby

Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.